When do chemo side effects start?

2 answers | Last updated: Nov 29, 2016
A fellow caregiver asked...

I am just starting chemo and although I've done lots of research and my oncologist has answered some of my questions, but I still don't quite know when do the effects of chemo start. Can you help me?


Expert Answers

Senior Editor Melanie Haiken, who is responsible for Caring.com's coverage of cancer, general health, and family finance, discovered how important it is to provide accurate, targeted, usable health information to people facing difficult decisions.

Most cancer patients start to experience nausea -- if they are going to have nausea -- soon after chemotherapy. Other side effects such as hair loss come later. But it depends a lot on which chemo drugs you'll be taking and the dosages.

The side effects from chemotherapy occur because the chemotherapy drugs kill all fast-growing cells in your body, not just the cancer cells. The cells that make up hair follicles, bone marrow, skin, and the lining of the intestines are some of the fastest-growing, and that's why the most common side effects are hair loss, low blood cell counts, neuropathy, and nausea.

Nowadays, there are many additional medications such as steroids and anti-emetics to help protect cancer patients against some of these side effects. Which of these medications you're taking can affect the timing and severity of side effects. So it's hard to say exactly which side effects will hit when. Ask your doctor to tell you specifically which chemo drugs you'll be taking and at what dosages. Then ask your doctor to describe the side effect profile of these drugs, and also to explain what medications you'll be given to lessen the side effects. This should help you be better prepared.


Community Answers

A fellow caregiver answered...

What about hair loss and other side effects? when does that happen?how long after the start of chemo? a month?2 months?